Alert archive / Texas / Flash Flood Warnings in 2009

Flash Flood Warning 41, NWS Fort Worth, TX

May 24, 2009Milam County, Texas

NWS Fort Worth, TX issued this flash flood warning at May 24, 2009, 11:38 AM CDT for Milam County, Texas. It was in force for 112 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2009, 11:38 AM CDT (16:38 UTC)
Expired
May 24, 2009, 1:30 PM CDT
In force
112 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Flood severity
None

County Milam County, TX

The radar

The Ft Hood radar (KGRK), 50 km from the middle of the area, began a volume at 16:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 11:59 AM CDTFLASH FLOODRockdale, TXROCKDALE PD REPORTS SEVERAL STREETS ARE IN THE PROCESS OF BEING CLOSED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 4.6 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2009-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 692 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2009-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
692 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
556 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KFWD 241638
FFWFWD
TXC331-241830-
/O.NEW.KFWD.FF.W.0041.090524T1638Z-090524T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
1138 AM CDT SUN MAY 24 2009

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN MILAM COUNTY IN SOUTH CENTRAL TEXAS

* UNTIL 130 PM CDT

* AT 1137 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  THUNDERSTORMS WITH HEAVY RAIN NEAR ROCKDALE...MOVING SOUTHEAST AT 5
  MPH. MODERATE STREET FLOODING IS BEING REPORTED IN ROCKDALE BY LAW 
  ENFORCEMENT.  MOTORISTS ARE URGED TO AVOID FLOODED STREETS.

* LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY HEAVY RAIN          
  INCLUDE...MILANO AND ROCKDALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD TO
UNKNOWN DEPTHS. IT ONLY TAKES TWO FEET OF RUSHING WATER TO CARRY AWAY
MOST SPORT UTILITY VEHICLES AND PICKUPS. TAKE A DIFFERENT ROUTE TO
REACH YOUR DESTINATION OR WAIT UNTIL THE WATER RECEDES. REMEMBER...
MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES.

&&

LAT...LON 3050 9718 3074 9727 3095 9675 3091 9673
      3091 9669 3087 9670 3083 9665 3079 9665
      3078 9662 3074 9662 3072 9664 3047 9714
      3047 9716

$$


DUNN
1 follow-up statement
000 
WGUS74 KFWD 241737
FFSFWD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1237 PM CDT SUN MAY 24 2009

TXC331-241830-
/O.CON.KFWD.FF.W.0041.000000T0000Z-090524T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MILAM TX-
1237 PM CDT SUN MAY 24 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 PM CDT FOR
SOUTHERN MILAM COUNTY...

AT 1233 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED 
THE HEAVY RAINFALL ACROSS SOUTHERN MILAM COUNTY HAS WEAKENED. 
ROCKDALE POLICE REPORTED SEVERAL ROADS BEING CLOSED IN THE CITY OF 
ROCKDALE. MOTORISTS ARE URGED TO STAY OFF OF FLOODED ROADWAYS. EVEN 
THOUGH THE HEAVIEST RAINFALL HAS ENDED...RESIDUAL RUN OFF MAY STILL 
LEAD TO FLOODING ACROSS THE WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD TO
UNKNOWN DEPTHS. IT ONLY TAKES TWO FEET OF RUSHING WATER TO CARRY AWAY
MOST SPORT UTILITY VEHICLES AND PICKUPS. TAKE A DIFFERENT ROUTE TO
REACH YOUR DESTINATION OR WAIT UNTIL THE WATER RECEDES. REMEMBER...
MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES.

&&

LAT...LON 3050 9718 3074 9727 3095 9675 3091 9673
      3091 9669 3087 9670 3083 9665 3079 9665
      3078 9662 3074 9662 3072 9664 3047 9714
      3047 9716

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at May 24, 11:09 AM CDT, 29 minutes earlier.

Area forecast discussion, May 24, 11:09 AM CDT, 29 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1109 AM CDT SUN MAY 24 2009

.UPDATE...
NUMEROUS SHOWERS AND THUNDERSTORMS ASSOCIATED WITH A WEAK SURFACE
LOW SHOULD CONTINUE OVER THE SOUTHWEST ZONES THROUGH THE
AFTERNOON. THE MAIN THREAT WITH THESE STORMS WILL BE LOCALLY HEAVY
RAINFALL AND FLOODING. EXPECT SCATTERED SHOWERS AND THUNDERSTORMS
TO DEVELOP ACROSS THE REMAINDER OF NORTH TEXAS THROUGH THE
AFTERNOON AS TEMPERATURES WARM INTO THE UPPER 70S TO LOWER 80S.

FOR THIS UPDATE WILL BUMP POPS UP IN THE SOUTHWEST AND MENTION
LOCALLY HEAVY RAINFALL. ONLY OTHER CHANGES WILL BE TO ADJUST
HOURLY TEMPS/DEW POINTS BASED ON CURRENT TRENDS.

79

&&

.AVIATION...
A TROPICAL-LIKE AIRMASS REMAINS IN PLACE THIS MORNING AND EXPECT
CEILINGS TO LOWER INTO MVFR CATEGORY BY 14Z AT THE METROPLEX
SITES. KACT WILL REMAIN IN MVFR FOR MOST OF THE MORNING HOURS.
CLOUDS MAY BEGIN TO LIFT BETWEEN 15-16Z BUT SHOULD BE VFR BY 17Z.
NORTH TEXAS IS CURRENTLY WEDGED BETWEEN TWO UPPER LEVEL
SYSTEMS...ONE MOVING INTO SOUTHERN ARKANSAS AND THE OTHER OVER
CENTRAL TEXAS. WITH PLENTIFUL MOISTURE STILL IN PLACE AND
WEAKNESS ALOFT...SCATTERED TO NUMEROUS CONVECTION WILL REDEVELOP
AGAIN THIS AFTERNOON. SHOWERS AND STORMS WILL AGAIN BE HIT-OR-MISS
AND WILL CARRY VCTS THROUGH 25/02Z BUT ISOLATED CONVECTION MAY
AFFECT ANY OF THE AREA AIRPORTS THIS AFTERNOON AND EVENING. LAST
ISSUE WILL BE THE POTENTIAL FOR MVFR CIGS AGAIN MONDAY MORNING BUT
WILL NOT INCLUDE AT THIS TIME. WINDS WILL BE LIGHT FROM THE
NORTH...BECOMING WESTERLY MONDAY MORNING.

82/JLD

&&

.PREV UPDATE...
.UPDATE...
HAVE TWEAKED UP POPS IN MORNING HOURS ACROSS S/SW COUNTIES FROM COLORADO
TO BRAZOS RIVER VALLEY...INCLUDING WACO/TEMPLE/KILLEEN AREAS WITH SHORTWAVE
SEEN EMBEDDED IN WEAK MID LVL FLOW BETWEEN SAN ANGELO AND JUNCTION.
MID LVL DEFORMATION/LIFT ZONE SEEN ACROSS THIS REGION BETWEEN THIS DISTURBANCE
AND LOW DRIFTING NWWD INTO SE AR/NE LA. INCREASING/SCATTERED CONVECTIVE
ACTIVITY NOTED PAST HR OR SO WITHIN DEFORMATION ZONE. OTHERWISE...FCST
ON TRACK.

05/

&&

.PREV DISCUSSION... /ISSUED 216 AM CDT SUN MAY 24 2009/
NORTH TX REMAINS SANDWICHED BETWEEN TWO MID LVL LOWS...ONE OVER
FOUR-CORNERS REGION OF ROCKIES AND OUR SUB-TROPICAL SYSTEM CURRENTLY
MOVING NW ACROSS THE LOWER MS VALLEY AND INTO SE ARKANSAS. MEANWHILE
TROPICAL-LIKE MOISTURE WITH PWAT VALUES >1.5 INCHES REMAINS
ENTRENCHED ACROSS THE REGION. WITHOUT ANY LARGE-SCALE/MESOSCALE SFC
FOCUS LIKE A FRONT AROUND...WILL GO BELOW MOS POPS MORE IN THE
CHANCE CATEGORY OVER LIKELY AS ACTIVITY WILL BE HIT N MISS ONCE
AGAIN...MAINLY AFTERNOON/EVENING HOURS. MEMORIAL DAY LOOKS WARMER
AND RELATIVELY DRIER WITH BEST CHANCES ACROSS RED RIVER VALLEY...
WHILE AFTERNOON/EVENING ISOLATED CONVECTION WILL BE POSSIBLE
ELSEWHERE. AGAIN...HARD-TO-DEFINE OUTFLOW BOUNDARIES WILL LIKELY BE
INITIATION POINTS ONCE AFTERNOON HEATING BEGINS MAXIMIZING DURING
THE AFTERNOON HOURS.

AS WE HEAD INTO MID WEEK...BOTH MID LVL DISTURBANCES GET ABSORBED
INTO STRONGER WESTERLIES ACROSS CENTRAL/NRN PLAINS WITH FLAT RIDGING
ALOFT ACROSS TX. A WEAK FRONT ARRIVES WED/WED NIGHT AND MAY BE A
BETTER FOCUS FOR SCATTERED SHOWER/STORMS DURING THIS PERIOD. BY
THURSDAY ...FRONT WASHES OUT OVER CENTRAL TX AND WILL LINGER CONVECTIVE
CHANCES S OF I-20...PARTICULARLY THE CENTRAL/LOWER BRAZOS VALLEY.

A DRY AND SEASONABLY WARM END OF THE WEEK INTO NEXT WEEKEND IS IN
STORE...AS RIDGING ALOFT INTENSIFIES AND CAPS A GRADUALLY DRYING
ATMOSPHERIC COLUMN...MORE TYPICAL OF THE START OF SUMMER. THOUGH AN
ISOLATED AFTERNOON/EVENING STORM COULD OCCUR THIS PERIOD...RIDGE
ALOFT AND LACK OF LIFTING MECHANISMS HAS US OPTING FOR A DRY
FORECAST FOR NOW.

05/

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  85  68  88  70  90 /  50  30  20  10  20
WACO, TX              83  65  90  69  93 /  50  30  20  10  20
PARIS, TX             80  66  84  66  85 /  40  40  50  30  30
DENTON, TX            82  63  89  67  89 /  50  30  20  20  20
MCKINNEY, TX          81  64  87  66  89 /  40  30  30  20  20
DALLAS, TX            84  69  89  72  91 /  40  30  20  10  20
TERRELL, TX           82  66  88  69  89 /  40  30  30  10  20
CORSICANA, TX         81  66  87  69  90 /  50  30  20  10  20
TEMPLE, TX            80  65  91  69  92 /  60  30  20   5  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

91/79
Hazardous weather outlook, May 24, 2:58 AM CDT, 8 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
258 AM CDT SUN MAY 24 2009

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-251200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
258 AM CDT SUN MAY 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE EXPECTED AGAIN TODAY WITH THE HIGHEST AREAL
COVERAGE OCCURRING IN THE AFTERNOON AND EARLY EVENING HOURS. HEAVY
RAINFALL AND LIGHTNING WILL BE THE MAIN THREATS WITH THESE STORMS
BUT LOCALIZED NUISANCE FLOODING MAY OCCUR WITH THE STRONGEST
STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A CHANCE FOR THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF NORTH
TEXAS DURING THE UPCOMING WEEK. MOST OF THE ACTIVITY WILL OCCUR
DURING THE AFTERNOON HOURS. AN ISOLATED SEVERE STORM WILL BE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

82/JLD

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:38 PM CDTSpecial Weather StatementFWDPalo Pinto37 min
May 23, 8:02 PM CDTSevere Thunderstorm WarningFWDErath, Hood, Somervell28 min
May 23, 8:56 PM CDTSpecial Weather StatementFWDErath34 min
May 23, 9:33 PM CDTSpecial Weather StatementFWDYoung27 min
May 23, 9:40 PM CDTSpecial Weather StatementFWDFalls35 min
May 24, 8:30 AM CDTFlash Flood WarningFWDBell2 hr
May 24, 10:09 AM CDTAreal Flood AdvisoryFWDCoryell, Lampasas111 min
May 24, 10:29 AM CDTAreal Flood AdvisoryFWDBell2 hr
May 24, 10:49 AM CDTAreal Flood AdvisoryFWDMilam116 min
May 24, 1:35 PM CDTAreal Flood AdvisoryFWDComanche, Hamilton, Mills115 min
May 24, 5:12 PM CDTAreal Flood AdvisoryFWDFalls, McLennan3 hr

Nearby

Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.